Hail, Rusk
- When
- July 20, 6:05 PM CST to 6:10 PM CST
- Where
- Rusk County, 2.91 mi E of Conrath
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.380, -90.970
Hail occurred at County Road V and Pioneer Road, or about 3 miles North of Sheldon.
A strong jet stream pattern and mid level atmospheric trough combined to produce isolated severe weather on this date.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong jet stream pattern and mid level atmospheric trough combined to produce isolated severe weather on this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 5:14 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 614 PM CDT SUN JUL 20 2008 .DISCUSSION... THERE ARE MULTIPLE FEATURES OF INTEREST/CONCERN THIS AFTERNOON ACROSS THE CWA. THE FIRST IS A WEAK MESOSCALE LOW ACROSS WEST CENTRAL MN BETWEEN APPLETON AND LITCHFIELD...WHICH WAS NOTED IN BOTH THE 18Z VISIBLE IMAGERY AND IN THE CYCLONICALLY ORIENTED WINDS IN THE METAR OBSERVATIONS. THE OTHER ITEM OF NOTE IS THE FADING BOUNDARY EXTENDING FROM AROUND NEW ULM TO THE SOUTHERN TWIN CITIES INTO WEST CENTRAL WISCONSIN. INSTABILITY IS INCREASING THIS AFTERNOON ACROSS WEST CENTRAL MN...ESPECIALLY JUST AHEAD OF THE AFOREMENTIONED SURFACE LOW WHERE LIFTED INDICES HAVE DECLINED TO AROUND -7C. EXPECT ANY STORMS THAT DO DEVELOP TO HAVE AN ASSOCIATED TORNADO THREAT WITH THEM...INCLUDING ACROSS THE TWIN CITIES METRO...WITH PLENTY OF LOW LEVEL VORTICITY TO FACTOR IN. EXPECT STORMS TO HAVE SHIFTED INTO WEST CENTRAL WI AFTER 00Z...WITH THE MAJORITY OF LINGERING ACTIVITY IN EAST CENTRAL MN TO HAVE ENDED BY O3Z. ANOTHER SHORTWAVE WILL MOVE ACROSS SOUTH DAKOTA/IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS POSSIBLY GRAZING SOUTHERN MN...WHERE 20 POPS HAVE BEEN INCLUDED BETWEEN 06Z AND 12Z MONDAY. MONDAY MORNING SHOULD FEATURE DRY CONDITIONS LOCALLY...ALTHOUGH ISOLD SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON AS A WEAK PV FEATURE AND SHORTWAVE DIVE SOUTH ACROSS THE AREA. HAVE INCLUDED 20 POPS ACROSS THE MAJORITY OF THE FORECAST AREA...WITH THE SLIGHTLY HIGHER POTENTIAL APPEARING TO BE OVER WEST CENTRAL WI. WEAK/TEMPORARY RIDGING WILL PREVAIL ON TUESDAY AND WEDNESDAY...WITH THE NEXT SHOT AT MEASURABLE PRECIPITATION ARRIVING LATE WEDNESDAY AND THURSDAY. THE ECMWF AND GFS HAVE SHOWN PERSISTENCE WITH THE DECENT SHORTWAVE AND SURFACE SYSTEM PROGGED DURING THAT TIMEFRAME...SO HAVE INCREASED POPS TO HIGH CHANCE /50/ ON WEDNESDAY NIGHT INTO THURSDAY. HIGH TEMPERATURES WILL NOT STRAY TOO FAR FROM CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH READINGS GENERALLY IN THE 80 TO 85 DEGREE RANGE. LOWS WILL BE SLIGHTLY ABOVE NORMAL OVER THE TIME- FRAMES WITH CLOUDS/PRECIP. && .AVIATION.../00Z TAF ISSUANCE/ THUNDERSTORMS THAT HAVE DEVELOPED OVER NRN MN AND ARE SINKING SOUTHEAST ARE UNDER AN UPPER LEVEL COLD POCKET. THIS WILL MOVE OVER WRN WI...WHERE A WEAK 1013MB SFC LOW EXISTS AS WELL. SOME TCU IN THIS AREA AT 23Z ON VISIBLE ENOUGH TO WARRANT SOME SHOWER DEVELOPMENT. THIS POSSIBLE DEVELOPMENT ALONG WITH THE MOVEMENT OF PRE-EXISTING ACTIVITY IN NRN MN IS ENOUGH FOR A VCSH IN THE TAFS WITH A CB MENTION. HIGHER CHANCES TO SEE TS AT A POINT ARE NORTH AND EAST OF RNH AND EAU. ATTENTION THEN TURNS TO POSSIBLE REDEVELOPMENT OF STRATUS AND/OR FOG TONIGHT. IN THE WAKE OF AFOREMENTIONED SFC LOW...DEW POINTS HAVE DROPPED IN WRN AND CTRL MN PARTIALLY IN RESPONSE TO DRY AIR ADVECTION AND SOME TO AFTN MIXING. THIS DRYING WILL LIKELY STAY OUT OF WI THOUGH TONIGHT. BKN TO OVC HIGH CLOUDS FROM DEVELOPING CONVECTION IN WRN SD WILL CONTINUE TO STRAY OVER THE ENTIRE AREA FROM 02Z TO 10Z OR SO AND WILL BE THE BIGGEST CAVEAT FOR RESATURATION OF THE LOW LEVELS TONIGHT. SO HAVE GONE MORE OPTIMISTIC WITH FOG/STRATUS VISBY AND CIG RESTRICTIONS. IFR CONDITIONS ARE THOUGHT TO STILL BE POSSIBLE AT WI SITES...ESPECIALLY IF THEY WERE TO GET A STRAY SHOWER THIS EVE...BUT AT THIS TIME HAVE MVFR CONDITIONS FORECAST IN THE TEMPOS. WIND FORECAST FOR MON ARE TRICKY...ESPECIALLY IN THE MORNING AS GRADIENT REMAINS BAGGY. MAY BE MORE VRB AT 4-6 KTS AT MOST TAF SITES. SOME SCT CU EXPECTED DURING THE AFTN...WITH POSSIBLY SOME ISOLD SHRA/TSRA DEVELOPMENT IN ERN MN AND WRN WI WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTH. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/MTF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1027 AM CDT SUN JUL 20 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1027 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED STRONG THUNDERSTORMS MAY ERUPT AGAIN TODAY ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN...THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. ALTHOUGH THE MAIN THREAT WILL ONCE AGAIN BE IN THE FORM OF POTENT STRAIGHT LINE WINDS...AND HAIL...THERE IS A POSSIBILITY OF A FEW TORNADIC STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM FRONTAL BOUNDARY MAY DRAPE ITSELF ACROSS PORTIONS OF CENTRAL MINNESOTA ON WEDNESDAY NIGHT INTO THURSDAY MORNING. ALTHOUGH THE TIMING OF THIS SYSTEM IS STILL SUBJECT TO REVISION...SCATTERED STRONG TO SEVERE THUNDERSTORMS SHOULD BE ANTICIPATED BY LATE WEDNESDAY NIGHT...INTO THURSDAY MORNING FOR PORTIONS OF CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
The La Crosse radar (KARX), 174 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
Hail occurred at County Road V and Pioneer Road, or about 3 miles North of Sheldon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129401.